Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 210, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 24, 2000, 9:11 PM EDT for Sampson County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 24, 2000, 9:11 PM EDT (01:11 UTC)
- Expired
- Aug 24, 2000, 9:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sampson County, NC
The radar
The Wilmington radar (KLTX), 91 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 9:45 PM EDT | Thunderstorm Wind 50 E | Harrells, NC | Numerous trees reported down in the southern part of the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1830 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 250111 SVRRDU NCC163-250145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 911 PM EDT THU AUG 24 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SAMPSON COUNTY IN NORTH CAROLINA * UNTIL 945 PM EDT * AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF HARRELLS...OR ABOUT 11 MILES SOUTH OF CLINTON...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARRELLS AT 945 PM EDT DAMAGING WINDS IN EXCESS OF 58 MPH AND LARGE HAIL ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY ~STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 3494 7822 3480 7845 3454 7825 3475 7803
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:25 PM EDT, 6 hours 46 minutes earlier.
Area forecast discussion, Aug 24, 2:25 PM EDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 225 PM EDT THU AUG 24 2000 PICK AND CHOOSE AMONG THE MODELS WITH NGM OVERALL FAVORED OF THE 12Z RUNS. APPROACHING VORT ON SATELLITE DIFFICULT TO PIN DOWN BUT ETA LOOKS TOO FAST AND TOO STRONG BASED ON REALITY. ETA ALSO TOO AGGRESSIVE WITH SURFACE TROUGHING AT 18Z. HOWEVER NGM LOOKS TOO STRONG WITH THE LOW DEVELOPMENT TONIGHT AND FRIDAY BUT LOCATION REASONABLE. 200 MB DIVERGENCE IS SIGNIFICANT ON MODELS WITH TIMING DIFFERENCES. AVN LOOKING POOREST IN DRIVING FIELD TOO FAR SOUTH AND TOO FAST BUT ALL AGREE ON SOMETHING BEFORE MIDNIGHT. BEST PCPN CHANCES LOOK TO BE AFTER 2130Z WITH THE NORTH SLIGHTLY MORE FAVORED. ROUGHLY THINKING 60 N AND 50 S. MOST IF NOT ALL PCPN EAST OF OUR AREA NEAR MIDNIGHT. LOW LEVEL MOISTURE SLOW TO DISSIPATE AND DRYING ALOFT NOT SEVERE SO WIDESPREAD DENSE FOG NOT EXPECTED TONIGHT BUT RESIDUAL CLOUDINESS COULD LINGER FOR SOME TIME... SUPPRESSING HIGH TEMPERATURES FRIDAY. WITH NORTHEAST FLOW AROUND SLOWLY EXITING SURFACE LOW... CLOUDS WILL MOSTLY DISSIPATE AND DEWPOINTS DROP FRIDAY NIGHT. FWCS OVERALL LOOK GOOD AND FORECAST WILL GENERALLY BE CLOSE. ON SATURDAY ETA AGAIN LOOKS TOO FAST WITH VORT AND AVN/MRF INDICATING A VORT INTO THE PIEDMONT BEFORE SUNSET. AVN/MRF HAVE BEEN CONSISTENT BUT MOISTURE APPEARS LACKING. WILL LIKELY LEAVE SATURDAY DRY AND HAVE ISOLATED PM TSTMS IN ALL PERIODS OF THE EXTENDED. .RAH...NONE. RLH
In the hours before
Special weather statement, Aug 24, 5:05 PM EDT, 4 hours 6 minutes before
SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA NATIONAL WEATHER SERVICE RALEIGH NC 505 PM EDT THU AUG 24 2000 NCZ007>011-021>028-038>043-073>078-083>086-088-089-250110- ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE- FORSYTH-FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON- LEE-MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON- SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON- INCLUDING FAYETTEVILLE...DURHAM...WINSTON-SALEM... GREENSBORO...HIGH POINT...ROCKY MOUNT...CHAPEL HILL...RALEIGH... GOLDSBORO ...A RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF CENTRAL NORTH CAROLINA THIS EVENING... .SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE REQUIRED IN THE TRIAD AND TRIANGLE AREAS AS WELL AS THE FAYETTEVILLE VICINITY. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... AN UNSTABLE AIRMASS COVERS CENTRAL NORTH CAROLINA LATE THIS AFTERNOON. MEANWHILE AN UPPER LEVEL DISTURBANCE OVER THE LOWER OHIO VALLEY WILL CROSS CENTRAL NORTH CAROLINA THIS EVENING. THIS DISTURBANCE COUPLED WITH THE UNSTABLE AIR ALREADY OVER THE REGION WILL SUPPORT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA THIS EVENING. .HAZARDOUS WEATHER DETAILS... THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE STORMS APPEARS TO BE HIGHEST BETWEEN THE HOURS OF 6 PM AND 12 MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WATCHES AND WARNINGS. WSS/GIH/SEB N
Local storm report, Aug 24, 7:49 PM EDT, 1 hour 22 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
749 PM EDT THU AUG 24 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM DUDLEY NC WIND DAMAGE
08/24/00 WAYNE SEVERAL TREES DOWN NEAR
DUDLEY--REPORTED BY
SHERIFF'S OFFICE
0715 PM DUDLEY NC WIND DAMAGE
08/24/00 WAYNE TREES DOWN WITH SECOND
STORM IN DUDLEY--REPORTED
BY GOLF COURSE MNGR
GIH
NThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:56 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.